Illinois, 2021Flash Flood in Illinois, June 30, 2021
June 30, 2021 · NWS LSX · 1 event in 1 county or zone
As a cold front moved through the region, several rounds of showers and storms moved across portions of northern Missouri into west central Illinois. There were a couple of reports of flash flooding during the evening of June 30th through the morning hours of July 1st.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a cold front moved through the region, several rounds of showers and storms moved across portions of northern Missouri into west central Illinois. There were a couple of reports of flash flooding during the evening of June 30th through the morning hours of July 1st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 30, 1:40 PM CST, 2 hours 50 minutes earlier.
Area forecast discussion, Jun 30, 1:40 PM CST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
240 PM CDT Wed Jun 30 2021
.SHORT TERM... (Through Late Thursday Night)
Issued at 234 PM CDT Wed Jun 30 2021
Showers and thunderstorms have focused in 3 areas in/around the CWA
early this afternoon: 1) eastern Kansas into central Missouri
downstream of an MCV in KS, 2) northern Missouri into western
Illinois near the cold front, and 3) southern Missouri into the
lower Ohio River Valley along a differential heating zone. Our main
concern this afternoon and early evening will be on the differential
heating zone. Somewhat similar to the past couple of days, moderate
instability exists but with weak midlevel lapse rates and less than
20 knots of deep-layer shear. Therefore, the expectation is for
storms to stay at least mostly sub-severe as updrafts are not able
to sustain themselves long enough to produce stronger downbursts as
they decay. However, cannot rule out an isolated microburst capable
of producing a severe wind gust as there is a bit more instability
and steeper low-level lapse rates compared to yesterday. Further
north, lesser instability exists due to thicker cloud cover and
prior showers/weak storms. In fact, there has been a general lack of
lightning activity from eastern Kansas into central Missouri the
past several hours.
Moving forward into this evening, activity along the differential
heating zone should weaken as daytime instability fades. Showers and
a few embedded storms should continue further north ahead of the MCV
as it tracks from west to east. Later tonight, the synoptic cold
front begins to move through the CWA. Aloft, mid/upper level forcing
for ascent should increase ahead of the amplifying longwave trough
and due to enhanced divergence beneath the right-entrance region of
a jet streak across the Great Lakes. Because of the increasing
synoptic-scale forcing, the expectation is for showers and some
embedded storms to become more widespread along/behind the front
late tonight into Thursday morning. Areas most likely to see the
heaviest rains from this activity include portions of southeast and
east-central Missouri and southwest Illinois. Will leave the ongoing
flash flood watch alone as southeast portions of the watch should
see some of this more focused activity, but will not expand
further to the south or east because the overall threat looks
very isolated. The atmosphere remains fairly primed for efficient
rainfall processes, but the lack of convection suggests rainfall
rates should stay low enough to preclude any higher threat.
Widespread precipitation should exit the CWA by late morning behind
the initial synoptic cold front. However, there is not much of an
air mass change with this front. A secondary/backdoor cold front
will be the driver of the real big change, bringing cooler and much
drier (low humidity) air into the mid-Mississippi Valley. This
boundary is not expected to move through until late Thursday
afternoon and evening. With this feature, some scattered showers and
perhaps a rumble of thunder will also be possible across the area.
After the secondary/backdoor cold front moves through, dry weather
along with cooler temperatures will be the story for Thursday
night. Look for lows to be in the upper 50s to low 60s, with the
coolest locations in west-central Illinois.
Gosselin
.LONG TERM... (Friday through Next Wednesday)
Issued at 234 PM CDT Wed Jun 30 2021
(Friday - Monday Night)
A very nice 4th of July holiday weekend still looks in store with
seasonably cool temperatures through Saturday night along with dry
weather and low humidity. Temperatures are expected to be about 10
degrees below normal through Saturday night, or in the upper 70s to
low 80s during the day and upper 50s to low 60s at night.
By Sunday, the strong mid/upper level trough should be near the east
coast with ridging moving back toward the Mississippi Valley. As a
result, the main change will be for temperatures to moderate back to
near normal by Monday along with continued dry weather. Humidity
levels will also be on the rise, but dewpoints only climb into the
mid 60s across much of the area. In other words, fairly normal and
not too bad for early July.
(Tuesday - Next Wednesday)
Heading into the middle of next week, both the EPS and GEFS suggest
a weak midlevel trough axis to approach our area out of the central
Plains. This feature may help develop some thunderstorms along/near
a cold front at the surface. This being 6-7 days out, not a lot of
confidence in where this front will be but a returning low chance of
thunderstorms continued to look warranted.
Gosselin
&&
.AVIATION... (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1227 PM CDT Wed Jun 30 2021
Showers and thunderstorms remain the primary concern this
afternoon and early evening. Activity outside of central Missouri
shouldn't be too widespread, so elected to keep vicinity groups at
our other terminals outside of KJEF/KCOU. A cold front is forecast
to move through the area late tonight and early Thursday, bringing
a continued threat for showers and embedded storms, but also IFR
ceilings. Some patchy fog is also possible, but the better chance
is for low stratus compared to the fog. Conditions should improve
Thursday morning from northwest to southeast as the front
continues to progress southeastward and ceilings rise after
daylight.
SPECIFICS FOR KSTL:
Early/mid afternoon should be dry with renewed development of
showers and storms by late afternoon lasting into the early
evening. Any storm that directly impacts the terminal will be
capable of producing some gusty winds and reduced visibilities. A
cold front is forecast to move through late tonight, with IFR
ceilings and continued chances of showers and embedded storms.
Some patchy fog is also possible, but the more impactful element
to aviation should be the IFR stratus. Conditions should improve
throughout the day on Thursday, with VFR conditions favored
shortly after midday.
Gosselin
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Thursday morning for Audrain MO-Boone
MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Shelby MO-
Warren MO-Washington MO.
IL...None.
&&
WFO LSXHazardous weather outlook, Jun 30, 1:47 PM CST, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
247 PM CDT Wed Jun 30 2021
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-012000-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
247 PM CDT Wed Jun 30 2021
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Tonight.
Thunderstorms are expected across much of the area tonight. A Flash
Flood Watch remains in effect for parts of central and eastern
Missouri with locally heavy rainfall expected.
A few storms this evening may be strong to severe across portions of
southeast Missouri and southwest Illinois, with damaging wind gusts
the primary severe threat.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a chance of thunderstorms across the area on Thursday.
There is another chance of thunderstorms on Tuesday across the area.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any flooding or damaging wind gusts
to the National Weather Service.
Gosselin
Flash Flood, Adams
- When
- June 30, 4:30 PM CST to 6:00 PM CST
- Where
- Adams County, 3.26 mi WNW of Marblehead to 1.21 mi SW of North Quincy
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 39.840, -91.430
Up to four inches of rain fell in a short amount of time causing flash flooding. There was fast running water over several roads around the intersection of South 30th Street and Fox Run West. Depth was unknown. Also, there was fasting moving water over the intersection of Illinois Route 96 and St. Anthony Road due to Mill Creek flowing out of its banks in that location.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Texas, June 30, 20212 deaths · 1 event
- Damaging Winds in Maine, June 30, 20211 death · $200,000 · 74 kt wind · 5 events
- Flash Flood in Ohio, June 30, 2021$500,000 · 1 event
- Damaging Winds in Vermont, June 30, 2021$317,000 · 65 kt wind · 7 events
- Flash Flooding and Hail in Pennsylvania, June 30, 2021$150,000 · 1 in hail · 16 events
- Hail and Damaging Winds in New York, June 30, 2021$78,000 · 1.5 in hail · 29 events
- Damaging Winds in Massachusetts, June 30, 2021$33,000 · 50 kt wind · 31 events
- Damaging Winds in Virginia, June 30, 2021$116,000 · 60 kt wind · 4 events
- Flash Flooding and Flooding in New Mexico, June 30, 2021$85,000 · 4 events
- Damaging Winds in Pennsylvania, June 30, 2021$42,000 · 65 kt wind · 9 events
- Hail and Damaging Winds in New Hampshire, June 30, 2021$22,000 · 1.75 in hail · 20 events
- Flash Flooding and Damaging Wind in Indiana, June 30, 2021$39,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971516.